Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Huntsville, AL

June 16, 2003Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 16, 2003, 5:39 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:39 PM CDT (22:39 UTC)
Expired
Jun 16, 2003, 8:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 162247
FFWHUN
ALC071-170145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 845 PM CDT

* AT 539 PM CDT...WEATHER SERVICE RADAR DETECTED A CLUSTER OF STRONG 
THUNDERSTORMS...PRODUCING VERY HEAVY RAINFALL OF UP TO 2 INCHES PER 
HOUR...BETWEEN THE HOLLYTREE AREA AND HIGHWAY 33 EAST OF SKYLINE. 
CELLS KEEP REDEVELOPING OVER THE HOLLYTREE AREA AND MOVING 
NORTHEAST...SO REPEATING HEAVY RAINS WILL PRODUCE FAST AND EXCESSIVE 
RUNOFF. 

* SOME OTHER LOCATIONS AFFECTED INCLUDE...
  RURAL AREAS BETWEEN ESTILLFORK AND CARNS.
 
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3493 8619 3476 8612 3523 8399 3566 8417

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:45 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT MON JUN 16 2003

SHRA/TSRA DEVELOPMENT HAS OCCURRED A LOT EARLIER THAN IT DID
YESTERDAY. SOME AREAS OF JACKSON COUNTY NEAR SKYLINE MIGHT HAVE
GOTTEN A QUICK INCH OF RAIN EARLIER. FOR NOW...THE BIG STORM ON KHTX
88D IS NEAR CORINTH IN NERN MS...SLOWLY MOVING THIS WAY. HEAVY RAIN
IS TODAYS BIG THREAT...BUT AT LEAST THE SHRA/TSRA ARE MOVING TODAY.
TODAY SEEMS A LOT LIKE YESTERDAY...GUESS THATS WHY THEY CALL IT A
PATTERN.

.SHORT TERM...
AND THE PATTERN WILL CONTINUE...AND CONTINUE. MID-LEVEL LOW ENERGY
REMAINS TO OUR WEST THROUGH AT LEAST THURSDAY...SO I REALLY DONT
SEE A REASON TO DO A WHOLE LOT DIFFERENT THAN WE HAVE BEEN AND WILL
BASICALLY TAKE A PERSISTENCE FORECAST OF HIGH CHANCE POPS
AFTN/EVENING AND LOW POPS OVERNIGHT/MORNING.

.EXTENDED...
EXTENDED PERIOD IS WHERE THINGS GET INTERESTING. GFS PROGS KICK THE
MID-LEVEL LOW OUT AND TO THE EAST A LITTLE BIT...FAIRLY CLOSE TO US
BY FRIDAY EVENING AND SATURDAY. EXTENDED ETA PROG AT 84 HRS GIVES
HINTS OF THE SAME SOLUTION. GIVEN THIS...I AM GOING TO BUMP UP POPS
ON THURSDAY NIGHT AND FRIDAY SLIGHTLY. OTHERWISE...THE EXTENDED
LOOKS PRETTY STATUS QUO AND WONT CHANGE MUCH FROM PREVIOUS FORECAST.

.PRELIM DIGITS...
MUSCLE SHOALS   70/85/70/85/70/84  453535
HUNTSVILLE      70/85/70/85/70/85  453535
FORT PAYNE      69/86/69/86/69/85  453535
CULLMAN         71/86/71/86/71/85  453535

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 4 hours 39 minutes before
ALZ001>010-016-170000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A VERY MOIST AND FAIRLY UNSTABLE AIRMASS WILL REMAIN ACROSS THE
SOUTHEAST UNITED STATES THROUGH TONIGHT.  A WEAK UPPER LEVEL
LOW OVER NORTHEAST TEXAS WILL COMBINE WITH AFTERNOON HEATING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN ALABAMA
THIS AFTERNOON AND EARLY THIS EVENING.  THE OPTIMUM TIME FOR THE
STRONGEST STORMS WILL BE BETWEEN 2 PM AND 5 PM.  THE ACTIVITY WILL
BE A LITTLE MORE CONCENTRATED IN AREAS EAST OF INTERSTATE 65.

WITH LIGHT WINDS ALOFT...ANY STORMS THAT DO DEVELOP WILL BE SLOW
MOVING...AND WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL.  IN ADDITION TO THE HEAVY RAIN THREAT...THE OTHER HAZARDS
WILL BE LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD...AS A SERIES OF UPPER LEVEL SYSTEMS OVER
THE SOUTHERN PLAINS COMBINE WITH AMPLE MOISTURE AND INSTABILITY TO
TRIGGER STORMS. THE MAIN THREAT WILL ONCE AGAIN BE HEAVY RAIN...
GUSTY WINDS AND LIGHTNING.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:10 PM CDTSevere Thunderstorm WarningHUNJackson35 min
Jun 16, 5:52 PM CDTSevere Thunderstorm WarningHUNJackson23 min
Jun 16, 6:15 PM CDTSevere Thunderstorm WarningHUNMadison30 min
Jun 16, 6:46 PM CDTSevere Thunderstorm WarningHUNColbert29 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall32 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.